North Carolina, 2011Flash Flooding and Hail in North Carolina, June 21 to 22, 2011
June 21 to 22, 2011 · NWS RAH · 26 events in 12 counties and zones
Strong to severe thunderstorms developed along the northern periphery of the strong upper level ridge as strong daytime heating resulted in moderate instability across the area. Severe hail ranging from quarter size to as large as golf ball size was reported along with numerous downed trees from thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed along the northern periphery of the strong upper level ridge as strong daytime heating resulted in moderate instability across the area. Severe hail ranging from quarter size to as large as golf ball size was reported along with numerous downed trees from thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 21, 2:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 21, 2:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE JUN 21 2011
.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BUILD ACROSS OUR REGION THIS EVENING
THROUGH WEDNESDAY BRINGING HOT CONDITIONS. A WEAKENING UPPER
TROUGH WILL APPROACH WESTERN NORTH CAROLINA LATE WEDNESDAY AND
THURSDAY INCREASING THE CHANCE OF LATE DAY THUNDERSTORMS.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 315 PM TUESDAY...
COMPLEX FORECAST THIS AFTERNOON WITH WIDESPREAD SMOKE FROM WILDFIRES
AND CONTINUED DIFFICULTY WITH THE FORECAST OF CONVECTIVE INITIATION
AND EVOLUTION.
FIRST A WILDFIRE IN PENDER COUNTY THAT STARTED ON FRIDAY FROM A
LIGHTNING STRIKE ERUPTED ON MONDAY AND IS PRODUCING WIDESPREAD
SMOKE ACROSS THE COASTAL PLAIN AND TRIAD AREA. THE SMOKE ARRIVED
WITH A LIGHT SE FLOW OVERNIGHT AND A LOW MIXED LAYER. VISIBILITIES
HAVE BEEN AS LOW AS 2 MILES AT KRDU AND AROUND 4 MILES AT AROUND A
HALF DOZEN OTHER METAR LOCATIONS. SFC WINDS WILL REMAIN LIGHT THIS
EVENING AND WILL TEND TO VEER AROUND TO MORE SOUTHWESTERLY. THE
LIGHT SPEEDS WONT PROVIDE RAPID ALLEVIATION OF THE SMOKE AND LOW
VISIBILITIES TONIGHT AND AS THE BOUNDARY LAYER COLLAPSES...
CONDITIONS COULD WORSEN LOCALLY. OUTFLOW FROM CONVECTION THIS
EVENING COULD PROVIDE SOME RELIEF FROM THE SMOKE BUT PINPOINTING THE
LOCATION AND IMPACT OF THIS IS FOOLHARDY.
CONVECTION IS ALREADY ONGOING ACROSS THE HIGHER TERRAIN OF NC WITH
NUMEROUS REPORTS OF LARGE HAIL RECEIVED. THIS CONVECTION IS
DEVELOPING IN A REGION OF DIFFERENTIAL HEATING AND WILL TEND TO
DRIFT EAST AND NORTHEAST THIS EVENING WITH THE LIGHT W TO SW FLOW AT
MID LEVEL. THE ATMOSPHERE ACROSS THE PIEDMONT IS CHARACTERIZED BY
GOOD INSTABILITY WITH MLCAPES BETWEEN 2000-3000 J/KG WITH A MORE
STABLE AIRMASS ACROSS THE COASTAL PLAIN BECAUSE OF REDUCED
INSOLATION FROM CLOUDINESS AND SMOKE. EXPECT THIS CONVECTION TO MOVE
EAST AND EVENTUALLY OFF THE HIGHER TERRAIN. THE LOW LEVEL WIND FIELD
IS GENERALLY LIGHT ESPECIALLY IN THE LOWEST 4KM WHICH BUT THE
ASSOCIATED COOL POOL SHOULD SUPPORT AND DRIVE THE CONVECTION ACROSS
THE NORTHERN PIEDMONT THIS EVENING. WOULD EXPECT WIND THREAT TO BE
THE PRIMARY HAZARD THIS EVENING GIVEN THE FORECAST PROFILES OVER
CENTRAL NC BUT MOST OF THE SEVERE REPORTS THIS AFTN HAVE BE FROM
LARGE HAIL. WILL INCREASE POPS INTO THE MID CHANCE RANGE ACROSS THE
NW PIEDMONT...HIGHLIGHT LOW CHANCE POPS IN THE SOUTHERN COASTAL
PLAIN NEAR THE DISTURBANCE ALOFT WITH SLIGHT CHANCE ELSEWHERE FOR
THIS EVENING.
ANOTHER HOT DAY IS EXPECTED ON WEDNESDAY WITH HIGHS IN THE MID 90S
TO NEAR 100. AFTN DEW POINTS ON WEDNESDAY RANGE IN THE MID 60S TO
NEAR 70. HOURLY APPARENT TEMP GRIDS SUGGEST THAT THE HEAT INDEX WILL
GENERALLY REMAIN BELOW 105 DEGREES AND SHOULD PRECLUDE THE NEED FOR
A HEAT ADVISORY. WILL HIGHLIGHT THE ELEVATED HEAT INDECIES WITH THE
HWO. EXPECT ANOTHER SHOT OF AFTN CONVECTION ON WED WITH
THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE AND PUSHING EAST
DURING THE EVENING. GREATEST CHANCES FOR PRECIP EXPECTED ACROSS THE
NW PIEDMONT. -BLAES
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM TUESDAY...
WEDNESDAY NIGHT:
THE VERTICALLY STACKED LOW CURRENTLY LOCATED ON THE IA/NE BORDER
WILL BE LOCATED IN WISCONSIN BY 00Z THU...MOVING OVER LAKE MICHIGAN
BY 12Z THU...WITH H5 TROUGHING/CYCLONIC FLOW ALOFT EXTENDING
SOUTHEAST INTO THE OH/TN VALLEYS. THE H5 RIDGE CURRENTLY MOVING OVER
THE CAROLINAS/MID-ATLANTIC WILL MOVE OFFSHORE BY 12Z THU...WITH
STRENGTHENING SOUTHWEST FLOW ALOFT OVER CENTRAL NC. A WEAKENING
FRONTAL ZONE EXTENDING SOUTHWEST FROM THE LOWER GREAT LAKES INTO THE
TN VALLEY (ASSOC/W THE VERTICALLY STACKED LOW) WILL APPROACH THE
MID-ATLANTIC/NC LATE WED NIGHT...BUT SHOULD REMAIN WEST/NW OF
CENTRAL NC THROUGH 12Z THU. EXPECT ENOUGH LINGERING INSTABILITY TO
SUPPORT CONVECTION OVERNIGHT IN ASSOC/W ANY DISTURBANCES IN CYCLONIC
FLOW ALOFT...PRIMARILY THROUGH MIDNIGHT. AS SUCH...THE PRECIP
FORECAST WILL PRIMARILY DEPEND ON THE TIMING/LOCATION OF ANY WEAK
PERTURBATIONS. WILL KEEP A 30% CHANCE IN THE NW PIEDMONT THROUGH
MIDNIGHT...WHERE AFOREMENTIONED DISTURBANCES WOULD BE MORE LIKELY TO
TRACK...WITH A SLIGHT CHANCE (20%) ELSEWHERE. AFTER MIDNIGHT WILL
LOWER POPS TO 20% EVERYWHERE. WITH PARTLY TO MOSTLY CLOUDY SKIES...
EXPECT BALMY LOWS IN THE LOWER/MID 70S.
THURSDAY:
THE VERTICALLY STACKED LOW IS PROGGED TO SLOWLY MEANDER OVER THE
NORTHERN GREAT LAKES ON THU...WITH CONTINUED CYCLONIC FLOW ALOFT
OVER THE TN/OH VALLEYS AND MID-ATLANTIC/NC. GFS/NAM BUFR SOUNDINGS
DIFFER GREATLY ON THE THERMODYNAMIC PROFILE ACROSS CENTRAL NC ON
THU...WITH THE GFS SHOWING DRY/SUBSIDENT MID-LEVELS WITH A ~1.00"
PWAT...AND THE NAM SHOWING A MOIST PROFILE WITH PWAT VALUES ~1.85".
ADDITIONALLY...MOS GUIDANCE IS SHOWING A ~10F RANGE IN HIGH TEMPS...
WITH THE MAV INDICATING 95F AT RDU AND THE MET 85F. GIVEN THAT THE
GFS/NAM SHOW A SIMILAR HEIGHT/MSLP PATTERN OVER CENTRAL NC...THE
AFOREMENTIONED DIFFERENCE IN THERMODYNAMIC PROFILES COULD BE A
RESULT OF SHORTWAVES IN CYCLONIC FLOW ALOFT...OR RATHER THE DPVA
AHEAD OF/SUBSIDENCE IN THE WAKE OF SAID DISTURBANCES. HOWEVER...GFS
H85 TEMPS ARE ~3F WARMER OVER CENTRAL NC THAN THE NAM THU
AFTERNOON...WITH SIMILAR H85 WIND SPEED/DIRECTIONS ON BOTH MODELS.
THIS TREND IS NOT JUST LIMITED TO THE CAROLINAS...BUT MUCH OF THE
SOUTHEAST STATES AS WELL...AND IT IS DIFFICULT TO ASCERTAIN WHY.
WITH THE ABOVE IN MIND...WILL FORECAST A SLIGHT CHANCE (20%) OF
SHOWERS/STORMS...WITH CHANCES/COVERAGE MOST LIKELY DEPENDING ON THE
PRESENCE/TIMING OF DISTURBANCES IN CYCLONIC FLOW ALOFT...ALTHOUGH IF
GFS THERMODYNAMIC PROFILES ARE ON THE RIGHT TRACK WE WOULD LIKELY
BE TOO DRY/CAPPED FOR ANY CONVECTION TO DEVELOP. GIVEN THE
AFOREMENTIONED UNCERTAINTY W/REGARD TO H85 TEMPS...WILL SPLIT THE
DIFFERENCE BETWEEN MOS GUIDANCE...WITH HIGHS IN THE LOWER 90S...OR
89-94F.
THURSDAY NIGHT:
THE VERTICALLY STACKED LOW WILL CONTINUE TO MEANDER OVER THE UPPER
GREAT LAKES AND SOUTHERN ONTARIO THU NIGHT...WITH CYCLONIC FLOW
ALOFT EXTENDING SOUTH OVER THE OH/TN VALLEYS INTO THE MID-ATLANTIC
AND CAROLINAS. PRECIP CHANCES WILL BE TIED ENTIRELY TO ANY
DISTURBANCES IN CYCLONIC FLOW ALOFT AND THE DEGREE OF INSTABILITY
LINGERING DURING THE OVERNIGHT HOURS. WILL CONTINUE A TOKEN 20%
CHANCE OF STORMS WITH LOWS IN THE UPPER 60S TO LOWER 70S. -VINCENT
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...
...PRECIP CHANCES EXPECTED TO INCREASE FRIDAY THROUGH
THE WEEKEND...
THE AFOREMENTIONED VERTICALLY STACKED CYCLONE OVER THE UPPER GREAT
LAKES AND SOUTHERN ONTARIO WILL BEGIN TO WEAKEN AND LIFT N/NE TOWARD
JAMES BAY ON FRI...WITH CONTINUED CYCLONIC FLOW ALOFT OVER THE TN
VALLEY...MID-ATLANTIC AND CAROLINAS...WITH A POSSIBILITY OF MORE
FOCUSED SHORTWAVE ENERGY APPROACHING CENTRAL NC FROM THE WEST FRI
EVE/NIGHT. AS A RESULT...EXPECT INCREASED PRECIP CHANCES ON FRI/FRI
NIGHT COMPARED TO PREVIOUS NIGHTS. WILL FCST 30-40% AT THIS TIME DUE
TO UNCERTAINTIES IN THE TIMING/EVOLUTION OF THE UPPER LEVEL
PATTERN...WITH NEAR OR SLIGHTLY ABOVE NORMAL HIGH TEMPS IN THE UPPER
80S TO LOWER 90S AND LOWS IN THE UPPER 60S TO LOWER 70S FRI NIGHT.
THROUGH THE WEEKEND INTO EARLY NEXT WEEK...EXPECT A STRENGTHENING H5
RIDGE OVER TX/MEXICO...A PERSISTENT H5 RIDGE OFFSHORE...AND WEAK H5
TROUGHING IN-BETWEEN OVER THE TN VALLEY...DEEP SOUTH AND CAROLINAS.
GIVEN SEASONAL BOUNDARY LAYER MOISTURE/INSTABILITY AND WEAK
TROUGHING ALOFT OVER AND JUST UPSTREAM OF CENTRAL NC...EXPECT
INCREASED CHANCES FOR SHOWERS/STORMS TO PERSIST THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. WILL KEEP POPS NO HIGHER THAN 30% AT THIS TIME
DUE TO UNCERTAINTIES ASSOC/W THE UPPER LEVEL PATTERN. EXPECT
HIGH/LOW TEMPS NEAR NORMAL...UPPER 80S TO LOWER 90S AND UPPER 60S TO
LOWER 70S. -VINCENT
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 245 PM TUESDAY...
COMPLEX FORECAST SITUATION THIS AFTERNOON THROUGH EARLY WEDNESDAY
AFTERNOON WITH SMOKE AND POTENTIAL CONVECTION.
SMOKE FROM WILDFIRES IN SOUTHEASTERN NC WILL CONTINUE TO SPREAD INTO
CENTRAL NC...ADVERSELY AFFECTING VSBYS AND CIGS...MAINLY AT
KRDU/KFAY/KRWI. EXPECT VSBYS AND CIGS TO IMPROVE SLIGHTLY THIS AFTN
BEFORE THE COLLAPSE OF THE BOUNDARY LAYER TONIGHT RESULTS IN
DECREASING VSBYS AND CIGS. POOREST CONDITIONS ARE EXPECTED AT KRDU
THROUGH THIS EVENING AND THEN SHIFTING EAST TOWARD KRWI.
SCT CONVECTION FIRING ACROSS THE MTNS OF NC WILL SHIFT EAST AND
SHOULD IMPACT THE NW PIEDMONT TAF LOCATIONS -KINT/KGSO BETWEEN 22
AND 04Z. ADDED A PERIOD OF CBS TO TAFS TO ACCOUNT FOR THIS. NOT SURE
HOW FAR EAST THIS CONVECTION WILL MAKE. OTHER CONVECTION IS POSSIBLE
IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN WHICH COULD IMPACT TAFS
AT KFAY AND POSSIBLY KRWI. NOT REAL CONFIDENT IN CHC OF TSRA SO WILL
OMIT FROM TAFS FOR NOW.
OUTSIDE OF SMOKE...MAINLY VFR CONDITIONS EXPECTED ON WEDNESDAY WITH
ANOTHER ROUND OF AFTERNOON CONVECTION POSSIBLE.
OUTLOOK...THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY INTO THE WEEKEND WITH LOCALLY REDUCED VSBYS
AND CIGS. OTHERWISE...VFR CONDITIONS ARE FORECAST. -BLAES
&&
.CLIMATE...
TEMPERATURE RECORDS FOR JUNE 21-23:
RDU
DATE | MAX T YEAR | HIGH MIN YEAR
------------------------------------------------
TUE JUN 21 | 99 1964 | 72 2009/1990
WED JUN 22 | 100 1981 | 77 1981
THU JUN 23 | 100 1986 | 73 2010/1996
GSO
DATE | MAX T YEAR | HIGH MIN YEAR
------------------------------------------------
TUE JUN 21 | 100 1933 | 73 2009/1990
WED JUN 22 | 99 1933 | 75 1981
THU JUN 23 | 97 1988 | 73 2010
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...BLAES
CLIMATE...KC
Hazardous weather outlook, Jun 21, 12:57 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
157 PM EDT TUE JUN 21 2011
NCZ024-025-040>042-076>078-088-089-221800-
ORANGE-DURHAM-CHATHAM-WAKE-JOHNSTON-LEE-HARNETT-WAYNE-CUMBERLAND-
SAMPSON-
157 PM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD ACROSS THE AREA
THROUGH TONIGHT. THE SMOKE WILL BE THICK AT TIMES. THE SMOKE WILL
REDUCE VISIBILITIES AND IMPACT THOSE SENSITIVE TO AIR QUALITY
ISSUES.
HEAT INDICES WILL RANGE NEAR 100 DEGREES FOR A SHORT TIME THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.
NCZ021>023-038-039-073>075-083>086-221800-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-
ANSON-RICHMOND-SCOTLAND-HOKE-
157 PM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS AND MOVE INTO THE WESTERN PIEDMONT LATE THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.
HEAT INDICES WILL RANGE BETWEEN 95 AND 100 DEGREES FOR A SHORT
TIME THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.
NCZ007>011-026>028-043-221800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WILSON-
157 PM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD ACROSS THE AREA
THROUGH TONIGHT. THE SMOKE WILL REDUCE VISIBILITIES AT
TIMES AND COULD IMPACT THOSE SENSITIVE TO AIR QUALITY ISSUES.
HEAT INDICES WILL RANGE NEAR 100 DEGREES FOR A SHORT TIME THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.
In the hours before
Special weather statement, Jun 21, 2:06 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT TUE JUN 21 2011
NCZ007>011-024>028-040>043-076>078-088-089-220400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-
CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SANFORD...LILLINGTON...GOLDSBORO...FAYETTEVILLE...
CLINTON
306 PM EDT TUE JUN 21 2011
...SMOKEY CONDITIONS WILL CONTINUE THROUGH THIS EVENING...
SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD INTO THE
PIEDMONT AND THE SOUTHERN AND CENTRAL COASTAL PLAIN THROUGH THIS
EVENING. THE SMOKE WILL BE THICKEST ACROSS JOHNSTON AND WAKE
COUNTIES THROUGH EARLY EVENING.
WINDS WILL SHIFT TO SOUTHWESTERLY THIS AFTERNOON WHICH COULD
IMPROVE CONDITIONS SLIGHTLY BUT STABLE CONDITIONS AFTER SUNSET
COULD CAUSE CONDITIONS TO DETERIORATE ONCE AGAIN.
GROUPS SENSITIVE TO AIR QUALITY ISSUES SHOULD USE CAUTION THIS
EVENING AND LIMIT OUTDOOR EXPOSURE. MOTORISTS ARE URGED TO USE
CAUTION WHEN TRAVELING IN THIS AREA AS VISIBILITIES COULD CHANGE
RAPIDLY.
ELLIS
Special weather statement, Jun 21, 4:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EDT TUE JUN 21 2011
NCZ089-212215-
SAMPSON-
533 PM EDT TUE JUN 21 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 615 PM EDT...
AT 533 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HARRELLS...OR ABOUT 14 MILES WEST OF WALLACE...MOVING EAST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HARRELLS.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3463 7832 3467 7833 3469 7837 3477 7841
3487 7837 3488 7815 3474 7819 3472 7814
3472 7811 3471 7811 3468 7815 3462 7819
TIME...MOT...LOC 2133Z 254DEG 6KT 3472 7823
WSSSpecial weather statement, Jun 21, 4:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
550 PM EDT TUE JUN 21 2011
NCZ089-212230-
SAMPSON-
550 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 630
PM EDT...
AT 549 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTHWEST OF CLINTON...MOVING EAST AT 10 MPH. ANOTHER STRONG STORM
WAS SOUTH SOUTHEAST OF CLINTON ALSO MOVING SLOWLY TO THE EAST.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLINTON.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3484 7850 3486 7850 3490 7854 3491 7854
3491 7856 3494 7857 3495 7860 3500 7864
3523 7861 3521 7817 3490 7814 3480 7845
TIME...MOT...LOC 2149Z 277DEG 9KT 3505 7840
WSSEvent by event
12 hail, 12 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Hail, Sampson
- When
- June 21, 5:00 PM EST to 5:20 PM EST
- Where
- Sampson County, 2.36 mi SSE of Piney Green to 2.15 mi NNE of Salemburg
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.070, -78.460
Quarter to golf ball size hail was reported along the swath.
Hail, Cumberland
- When
- June 21, 5:24 PM EST
- Where
- Cumberland County, 0.89 mi SW of Shaw Hgts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.140, -78.940
Quarter size hail was reported east of Ft. Bragg Military Base.
Hail, Cumberland
- When
- June 21, 6:30 PM EST to 6:40 PM EST
- Where
- Cumberland County, 1.38 mi N of Stedman to Fayetteville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.040, -78.700
Quarter size hail was reported along the swath.
Hail, Johnston
- When
- June 21, 6:35 PM EST to 6:45 PM EST
- Where
- Johnston County, Benson to 0.56 mi W of Benson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.380, -78.550
Quarter size hail was reported along the swath.
Hail, Cumberland
- When
- June 21, 6:53 PM EST to 7:00 PM EST
- Where
- Cumberland County, 0.69 mi S of Fayetteville to 0.57 mi W of East Fayetteville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.060, -78.900
Quarter size hail was reported along the swath.
Hail, Cumberland
- When
- June 21, 6:58 PM EST
- Where
- Cumberland County, 1.17 mi NE of Skibo
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.080, -78.964
Golf ball size hail was reported between the All American Freeway between Santa Fe Drive and Raeford Road.
Thunderstorm Wind, Hoke
- When
- June 21, 7:00 PM EST
- Where
- Hoke County, Rockfish
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.980, -79.070
Numerous trees were blown down in the Rockfish area.
Thunderstorm Wind, Lee
- When
- June 21, 7:00 PM EST
- Where
- Lee County, 2.9 mi N of Broadway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.492, -79.066
Several trees were blown down across Avent Ferry Road near Birdie Lane.
Hail, Johnston
- When
- June 21, 7:05 PM EST
- Where
- Johnston County, 3.44 mi ESE of Coats Xrds
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.510, -78.490
Quarter size hail reported near Route 210.
Flash Flood, Cumberland
- When
- June 21, 7:15 PM EST to June 22, 1:00 AM EST
- Where
- Cumberland County, 0.57 mi W of Fayetteville to 0.76 mi W of Fayetteville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -78.910
A portion of Bragg Blvd near Glenville Avenue was impassable due to flash flooding.
Hail, Lee
- When
- June 21, 7:35 PM EST
- Where
- Lee County, 2.82 mi NNE of Rosser
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.590, -79.090
Hail, Moore
- When
- June 21, 7:42 PM EST
- Where
- Moore County, 0.89 mi NE of Aberdeen
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.140, -79.420
Hail, Wake
- When
- June 21, 8:05 PM EST
- Where
- Wake County, 1.27 mi WSW of Apex
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.722, -78.890
Thunderstorm Wind, Wake
- When
- June 21, 8:05 PM EST
- Where
- Wake County, 0.85 mi N of Burt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.612, -78.903
One tree was blown down along Rex Road.
Hail, Cumberland
- When
- June 21, 8:10 PM EST
- Where
- Cumberland County, 0.56 mi W of Spring Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.180, -78.980
Thunderstorm Wind, Cumberland
- When
- June 21, 8:36 PM EST
- Where
- Cumberland County, Kornbow
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.080, -78.920
Multiple trees were blown down at 1818 McGougan Road.
Hail, Moore
- When
- June 21, 8:45 PM EST
- Where
- Moore County, 0.69 mi S of West End
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.240, -79.570
Thunderstorm Wind, Montgomery
- When
- June 21, 9:12 PM EST to 9:29 PM EST
- Where
- Montgomery County, 1.38 mi S of Troy to 1.78 mi SE of Biscoe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.350, -79.900
Tree were blown down on Warner and Mccallum road. A tree was also blown down on First Street near Biscoe.
Thunderstorm Wind, Cumberland
- When
- June 21, 9:30 PM EST
- Where
- Cumberland County, Fayetteville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -78.900
Multiple trees were blown down.
Thunderstorm Wind, Anson
- When
- June 21, 10:07 PM EST to 10:22 PM EST
- Where
- Anson County, 1.33 mi ENE of Wadesboro Jct to 0.89 mi NW of Mc Farlan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.960, -80.030
Multiple trees were blown down along the swath with most of the tree damage concentrated in the Polkton and McFarlan areas.
Thunderstorm Wind, Richmond
- When
- June 21, 10:37 PM EST
- Where
- Richmond County, 2.68 mi NE of Ellerbe to 0.57 mi E of Rockingham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.100, -79.750
Numerous trees and power-lines down along the swath, including down trees on Mill Road, East Washington Street, Skyline Drive, and Ardsley Road.
Thunderstorm Wind, Lee
- When
- June 21, 11:30 PM EST
- Where
- Lee County, 1.32 mi ENE of Sanford Muni Arpt to 1.49 mi SSE of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.440, -79.160
Two trees were blown down near Cemetery Road.
Thunderstorm Wind, Harnett
- When
- June 21, 11:38 PM EST
- Where
- Harnett County, 1.83 mi WSW of Norrington Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.340, -78.950
One tree was blown down across the road at Nursery Road and NC Highway 27.
Thunderstorm Wind, Guilford
- When
- June 22, 12:05 AM EST
- Where
- Guilford County, 1.31 mi ENE of Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.080, -79.780
Power-lines were blown down along the 800 Block of Gregory Street.
Thunderstorm Wind, Guilford
- When
- June 22, 12:05 AM EST
- Where
- Guilford County, 1.78 mi SW of Bessemer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.080, -79.770
Power-lines were blown down on the 500 Block of Homeland Avenue.
Flash Flood, Cumberland
- When
- June 22, 12:30 AM EST to 1:29 AM EST
- Where
- Cumberland County, 1.38 mi S of Cumberland to 1.82 mi S of Cumberland
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.980, -78.980
Rockfish Road was impassable between Camden Road and Sturbridge Road due to flash flooding.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328515, 328516, 328518, 328521, 328524, 328526, 328534, 328535, 328538, 328542, 328543, 328545, 328547, 328550, 328551, 328568, 328570, 328572, 328609, 328576, 328581, 328582, 328587, 328591, 328596, 328601.